Journal of Optimization Theory and Applications

, Volume 178, Issue 3, pp 726–742 | Cite as

Modeling Stochastic Dominance as Infinite-Dimensional Constraint Systems via the Strassen Theorem

  • William B. HaskellEmail author
  • Alejandro Toriello


We use the Strassen theorem to solve stochastic optimization problems with stochastic dominance constraints. First, we show that a dominance-constrained problem on general probability spaces can be expressed as an infinite-dimensional optimization problem with a convenient representation of the dominance constraints provided by the Strassen theorem. This result generalizes earlier work which was limited to finite probability spaces. Second, we derive optimality conditions and a duality theory to gain insight into this optimization problem. Finally, we present a computational scheme for constructing finite approximations along with a convergence rate analysis on the approximation quality.


Stochastic dominance Convex optimization Strassen theorem 

Mathematics Subject Classification

90C15 90C25 



This work is supported by A*STAR Grant 1421200078 and MOE tier I Grant R-266-000-083-113.


  1. 1.
    Müller, A., Stoyan, D.: Comparison Methods for Stochastic Models and Risks. Wiley, Hoboken (2002)zbMATHGoogle Scholar
  2. 2.
    Shaked, M., Shanthikumar, J.: Stochastic Orders. Springer, Berlin (2007)CrossRefzbMATHGoogle Scholar
  3. 3.
    Noyan, N., Rudolf, G., Ruszczyński, A.: Relaxations of linear programming problems with first order stochastic dominance constraints. Oper. Res. Lett. 34(6), 653–659 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dentcheva, D., Henrion, R., Ruszczyński, A.: Stability and sensitivity of optimization problems with first order stochastic dominance constraints. SIAM J. Optim. 18(1), 322–337 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Drapkin, D., Schultz, R.: An algorithm for stochastic programs with first-order dominance constraints induced by linear recourse. Discrete Appl. Math. 158(4), 291–297 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dentcheva, D., Ruszczyński, A.: Optimization with stochastic dominance constraints. Soc. Ind. Appl. Math. J. Optim. 14(2), 548–566 (2003)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Dentcheva, D., Ruszczyński, A.: Optimality and duality theory for stochastic optimization problems with nonlinear dominance constraints. Math. Program. 99, 329–350 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dentcheva, D., Ruszczyński, A.: Portfolio optimization with stochastic dominance constraints. J. Bank. Finance 30(2), 433–451 (2006)CrossRefzbMATHGoogle Scholar
  9. 9.
    Roman, D., Darby-Dowman, K., Mitra, G.: Portfolio construction based on stochastic dominance and target return distributions. Math. Program. 108(2), 541–569 (2006). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Nie, Y., Wu, X., Homem-de Mello, T.: Optimal path problems with second-order stochastic dominance constraints. Netw. Spat. Econ. 12(4), 561–587 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fábián, C., Mitra, G., Roman, D.: Processing second-order stochastic dominance models using cutting-plane representations. Math. Program. 130(1), 33–57 (2011). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gollmer, R., Gotzes, U., Schultz, R.: A note on second-order stochastic dominance constraints induced by mixed-integer linear recourse. Math. Program. 126(1), 179–190 (2011). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dentcheva, D., Ruszczyński, A.: Robust stochastic dominance and its application to risk-averse optimization. Math. Program. 125, 85–100 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Dentcheva, D., Ruszczyński, A.: Optimization with multivariate stochastic dominance constraints. Math. Program. 117, 111–127 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    de Mello, T.H., Mehrotra, S.: A cutting surface method for uncertain linear programs with polyhedral stochastic dominance constraints. SIAM J. Optim. 20(3), 1250–1273 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hu, J., Homem-de Mello, T., Mehrotra, S.: Sample average approximation of stochastic dominance constrained programs. Math. Program. 133(1–2), 171–201 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Lizyayev, A., Ruszczyński, A.: Tractable almost stochastic dominance. Eur. J. Oper. Res. 218(2), 448–455 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Haskell, W., Shen, Z., Shanthikumar, J.: Optimization with a class of multivariate integral stochastic order constraints. Ann. Oper. Res. 206(1), 147–162 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dentcheva, D., Ruszczyński, A.: Stochastic dynamic optimization with discounted stochastic dominance constraints. SIAM J. Control Optim. 47(5), 2540–2556 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Haskell, W., Jain, R.: Stochastic dominance-constrained Markov decision processes. SIAM J. Control Optim. 51(1), 273–303 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Armbruster, B., Delage, E.: Decision making under uncertainty when preference information is incomplete. Working Paper (2011)Google Scholar
  22. 22.
    Hu, J., Mehrotra, S.: Robust decision making using a general utility set. Technical Report, Working Paper, Department of IEMS, Northwestern University (2012)Google Scholar
  23. 23.
    Hu, J., Mehrotra, S.: Robust decision making using a risk-averse utility set. Technical Report, Working Paper, Department of Industrial Engineering and Management Sciences, Northwestern University (2012)Google Scholar
  24. 24.
    Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36(2), 423–439 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Armbruster, B., Luedtke, J.: Models and formulations for multivariate dominance constrained stochastic programs. IIE Trans. 47(1), 1–14 (2014)CrossRefGoogle Scholar
  26. 26.
    Luedtke, J.: New formulations for optimization under stochastic dominance constraints. SIAM J. Optim. 19, 1433–1450 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Armbruster, B.: A short proof of Strassen’s theorem using convex analysis. (2016). arXiv:1603.00137
  28. 28.
    Wang, W., Ahmed, S.: Sample average approximation of expected value constrained stochastic programs. Oper. Res. Lett. 36(5), 515–519 (2008). MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Durrett, R.: Probability: Theory and Examples. Thomson Brooks/Cole, Grove (2005)zbMATHGoogle Scholar
  30. 30.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefzbMATHGoogle Scholar
  31. 31.
    Bot, R.I.: Conjugate Duality in Convex Optimization. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  32. 32.
    Rockafellar, R.T.: Conjugate Duality and Optimization, vol. 14. SIAM, Philadelphia (1974)CrossRefzbMATHGoogle Scholar
  33. 33.
    Bonnans, J., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)CrossRefzbMATHGoogle Scholar
  34. 34.
    Hernandez-Lerma, O., Lasserre, J.B.: Approximation schemes for infinite linear programs. SIAM J. Optim. 8(4), 973–988 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Hernandez-Lerma, O., Lasserre, J.B.: Further Topics On Discrete-Time Markov Control Processes. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  36. 36.
    Aliprantis, C., Border, K.: Infinite Dimensional Analysis: A Hitchhiker’s Guide. Springer, Berlin (2006)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.National University of SingaporeSingaporeSingapore
  2. 2.Georgia Institute of TechnologyAtlantaUSA

Personalised recommendations